Alert archive / Hawaii / Wind Advisories in 2014
Wind Advisory 4, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 24, 2014, 3:45 PM HST for Hawaii County, Hawaii. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2014, 3:45 PM HST (01:45 UTC)
- Expired
- Jan 24, 2014, 7:47 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
681 WWHW70 PHFO 250145 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 345 PM HST FRI JAN 24 2014 ...WINDY CONDITIONS ON THE SUMMITS TONIGHT... HIZ028-251445- /O.CAN.PHFO.HW.W.0003.000000T0000Z-140125T0400Z/ /O.NEW.PHFO.WI.Y.0004.140125T0145Z-140125T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 345 PM HST FRI JAN 24 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH WIND WARNING HAS BEEN CANCELLED. * WINDS...NORTHWEST 35 TO 55 MPH WITH LOCALIZED GUSTS OVER 60 MPH. THE STRONGEST WINDS WILL OCCUR DURING THE EVENING. * TIMING...THROUGH THE NIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING VERY DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ WROE
1 follow-up statement
397 WWHW70 PHFO 250547 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 747 PM HST FRI JAN 24 2014 ...WINDY CONDITIONS ON THE SUMMITS TONIGHT... HIZ028-251600- /O.UPG.PHFO.WI.Y.0004.000000T0000Z-140125T1600Z/ /O.NEW.PHFO.HW.W.0004.140125T0547Z-140125T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 747 PM HST FRI JAN 24 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SATURDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * WINDS...NORTHWEST 40 TO 60 MPH WITH LOCALIZED GUSTS OVER 90 MPH OVER THE SUMMITS. * TIMING...THROUGH THE NIGHT WITH A DECLINE IN WIND SPEEDS EXPECTED TOWARDS MORNING. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL WINDS SUBSIDE. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 24, 11:45 AM HST, 4 hours earlier.
Area forecast discussion, Jan 24, 11:45 AM HST, 4 hours before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 1145 AM HST FRI JAN 24 2014 .SYNOPSIS... COOL...DRY AND STABLE CONDITIONS WILL PERSIST THROUGH TOMORROW. A FRONT WILL PUSH A BAND OF CLOUDS AND SHOWERS DOWN THE WESTERN END OF THE ISLAND CHAIN ON SUNDAY THEN STALL OVER THE EASTERN END OF THE STATE ON MONDAY. AN UPPER LEVEL TROUGH PASSING OVER THE ISLANDS LATER MONDAY AND TUESDAY WILL LIKELY LEAD TO ENHANCED HEAVY SHOWERS...ESPECIALLY ALONG THE STALLED FRONT. && .DISCUSSION... BY HAWAIIAN STANDARDS ITS BEEN A COLD MORNING OUT THERE. DEEP RIDGING ALOFT IS MAINTAINING STABLE AND DRY CONDITIONS...AND A SURFACE RIDGE IS PARKED OVER THE ISLANDS...SETTING UP WIDESPREAD LIGHT LAND BREEZES AND IDEAL CONDITIONS FOR RADIATIVE COOLING. AS A RESULT...OVERNIGHT TEMPS DIPPED BELOW 60 DEG F IN MANY LOCATIONS AT SEA LEVEL. THESE FALL SHORT OF RECORDS IN MOST LOCATIONS BUT ARE STILL ABOUT 5 TO 10 DEG BELOW NORMAL. EXPECT DRY AND STABLE CONDITIONS TO CONTINUE INTO SATURDAY NIGHT. FLAT...BUT SOMEWHAT STRONG...RIDGING ALOFT WILL BEGIN TO WEAKEN SATURDAY NIGHT WHILE AVAILABLE MOISTURE REMAINS RATHER LOW. A SURFACE HIGH WILL PASS DIRECTLY OVER THE ISLANDS TODAY...LEADING TO GENERALLY LIGHT WINDS WITH AFTERNOON SEA BREEZES. THIS WILL CAUSE SOME CLOUDS TO DEVELOP...BUT LITTLE...IF ANY...RAIN WILL FALL. FOR TONIGHT...LAND BREEZES WILL DOMINATE AGAIN OVER THE EASTERN END OF THE STATE LEADING TO ANOTHER COOL CLEAR AND DRY NIGHT...BUT SOUTHWESTERLY WINDS WILL PICK UP NEAR KAUAI AND OAHU...WHERE SLIGHTLY WARMER OVERNIGHT LOWS ARE IN STORE. SOUTHWESTERLY WINDS WILL INCREASE STATEWIDE ON SATURDAY AS A FRONT APPROACHES WHILE DRY CONDITIONS HOLD. VERY STRONG WINDS ACROSS THE BIG ISLAND SUMMITS WILL BEGIN A SLOW DOWNWARD TREND LATER TODAY. THE STRONG NORTHWEST WINDS IN PLACE ARE BEING GENERATED BY A WEAK SHORTWAVE ALOFT ROUNDING THE TOP OF THE MID TO UPPER LEVEL RIDGE OVER THE ISLANDS. THIS FEATURE HAS ALSO GENERATED PATCHY HIGH CLOUDS PASSING MOSTLY NORTH OF THE ISLANDS... THOUGH THERE IS ENOUGH MOISTURE TO PRODUCE WAVE CLOUDS NEAR THE BIG ISLAND SUMMITS THIS MORNING. EXPECT WINDS TO DROP TO ADVISORY STRENGTH ON THE SUMMITS THIS EVENING THEN TAPER OFF BY MORNING. A FRONT WILL AFFECT THE ISLANDS SUNDAY INTO TUESDAY. THIS FEATURE WILL BRING A PERIOD OF CLOUDS AND SHOWERS TO KAUAI AND OAHU ON SUNDAY THEN STALL OVER THE EASTERN END OF THE STATE SUNDAY NIGHT OR MONDAY. THIS INITIAL PUSH OF MOISTURE IS NOT IMPRESSIVE...BUT WE ARE TAKING A CLOSE LOOK AT THE POTENTIAL FOR HEAVY SHOWERS AND POSSIBLY THUNDERSTORMS MONDAY NIGHT AND TUESDAY AS AN UPPER LEVEL TROUGH PASSES OVER THE STATE. BENIGN WEATHER WITH EASTERLY TRADE WINDS ARE EXPECTED FOR WEDNESDAY AND THURSDAY. AN APPROACHING SYSTEM MAY CAUSE WINDS TO SHIFT SOUTHERLY IN FRIDAY. && .AVIATION... VFR CONDITIONS WILL CONTINUE ACROSS THE MAIN HAWAIIAN ISLANDS TODAY. STRONG SPEED SHEAR IN MIDLEVEL WINDS AROUND THE BIG ISLAND RESULTING IN AIRMET TANGO IN EFFECT FOR TEMPO MOD TURB S THRU E OF OF BIG ISLAND MTNS. && .MARINE... THOUGH NOT AS BIG AS THE LAST SWELL...THE SERIES OF LARGE NORTHWEST SWELLS WILL CONTINUE INTO MONDAY. NORTH AND WEST SHORE SURF HAS BRIEFLY FALLEN BELOW WARNING LEVELS THIS MORNING...BUT ANOTHER LARGE NORTHWEST SWELL DUE LATER TODAY WILL PUSH SURF BACK OVER WARNING LEVELS FOR EXPOSED NORTH AND WEST FACING SHORES. THIS SWELL HAS HIT BUOY 51101 IN THE PAST COUPLE OF HOURS...WHERE SEAS ARE RUNNING AT 13 FT 13 SECONDS. EXPECT WARNING LEVEL SURF TO CONTINUE THROUGH AT LEAST TONIGHT...AND A SMALL CRAFT ADVISORY IS ALSO IN EFFECT DUE TO LARGE COMBINED SEAS. ANOTHER SHOT OF POTENTIALLY LARGER NORTHWEST SWELL IS DUE FOR SUNDAY AND MONDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 6 AM HST SATURDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA. HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR BIG ISLAND NORTH AND EAST-KONA AND KOHALA. HIGH WIND WARNING UNTIL 6 PM HST TODAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-BIG ISLAND WINDWARD WATERS. && DISCUSSION/MARINE...WROE AVIATION...FOSTER
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 7:47 PM HST | High Wind Warning | HFO | Hawaii | 8 hr |
| Jan 25, 3:30 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 27 hr |
| Jan 25, 3:30 AM HST | Wind Advisory | HFO | Hawaii | 6 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.